Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 18, 2018, 3:44 AM MDT for 9 counties in Colorado. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2018, 3:44 AM MDT (09:44 UTC)
- In effect from
- Mar 18, 2018, 12:00 PM MDT
- Expired
- Mar 18, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS85 KPUB 180944 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 344 AM MDT Sun Mar 18 2018 ...A Red Flag Warning has been issued from Noon until 8 PM this evening for gusty winds, low relative humidity and dry fuels for fire weather zones 228 through 237 which includes Pueblo, Crowley, Kiowa, Huerfano, Las Animas, Otero, Bent, Prowers and Baca Counties... COZ228>237-190145- /O.NEW.KPUB.FW.W.0017.180318T1800Z-180319T0200Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 344 AM MDT Sun Mar 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228...229...230...231...232...233...234...235... 236 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 228...229...230...231... 232...233...234...235...236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
690 WWUS85 KPUB 182052 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 252 PM MDT Sun Mar 18 2018 ...A Red Flag Warning is in effect until 8 PM today for gusty winds, low relative humidity and dry fuels for fire weather zones 228 through 237 which includes Pueblo, Crowley, Kiowa, Huerfano, Las Animas, Otero, Bent, Prowers and Baca Counties... COZ228>237-190200- /O.CON.KPUB.FW.W.0017.000000T0000Z-180319T0200Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 252 PM MDT Sun Mar 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228...229...230...231...232...233...234...235...236 AND 237... * Affected Area...Fire Weather Zones 228...229...230...231... 232...233...234...235...236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for the rapid ignition, growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
331 WWUS85 KPUB 190152 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 752 PM MDT Sun Mar 18 2018 ...Red Flag Warning will expire at 8 PM MDT this evening... COZ228>237-190300- /O.EXP.KPUB.FW.W.0017.000000T0000Z-180319T0200Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 752 PM MDT Sun Mar 18 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FOR FIRE WEATHER ZONES 228...229...230...231...232...233... 234...235...236 AND 237... Temperatures will continue to cool this evening and in combination with increasing humidity levels, will allow Red Flag Warning to expire at 8 PM MDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:48 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 17, 11:48 PM MDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1148 PM MDT Sat Mar 17 2018 .UPDATE... Issued at 737 PM MDT Sat Mar 17 2018 Updated to allow Red Flag Warning to expire this evening and also to refresh grid/zones. && .SHORT TERM...(This evening through Sunday) Issued at 301 PM MDT Sat Mar 17 2018 This afternoon, the southern I-25 corridor has been seeing Red Flag conditions, and conditions are getting close to meeting the criteria across Otero and Bent counties, with the humidity at 2 PM being just a few percent too high, but will probably dry out a little more in the next hour or two. Most locations in the San Luis Valley have seen humidities stay above 15 percent, but the Alamosa area has dried out enough and has occasional wind gusts that meet red flag criteria, but conditions are not widespread enough to warrant spreading the Warning into the San Luis Valley. Will leave the Red Flag Warning as is thru 7 PM. Winds will decrease this evening across southeast and south central CO. Tonight an upper level trof will move into UT, and ahead of this system some light snow may develop late tonight along the Continental Divide, but the rest of the area will remain dry. Sunday, the upper level trof will move over CO. At midday, the forecast models show an upper low centered near the 4 corners region, with most precip still along the Continental Divide, with a few to several inches of accumulation expected in the central, and some of the southwest mtns. The Winter Weather Advisory that is in effect for Sunday still looks reasonable, so will not make any changes to that highlight. Thru the afternoon, the NAM and GFS show the upper low tracking across extreme northern NM, making it into the northeast corner of NM by about 00Z Mon. As the low moves eastward, some precip will also spread into the eastern mtns, although it doesn't look like much precip. The southeast plains may see some light precip as well in the late afternoon. It will once again be breezy to windy across much of the area in the afternoon. At this time it generally looks like humidities will be too high on Sunday for fire weather concerns, however much of the southeast plains is expected to see min RH values right around 15 percent, so we could see some areas of marginal Red Flag conditions. .LONG TERM...(Sunday night through Saturday) Issued at 301 PM MDT Sat Mar 17 2018 ...Windy with some snow possible Sunday night... Models still in decent agreement with mid level closed low pressure system forecast to move across southern Colorado to the OK/TX panhandles Sunday night. At the surface...GFS is slightly farther south and east with the surface low center over KS/OK border, while the NAM keeps the compact surface low over southeast Colorado. Primary concerns with the weather Sunday night will continue to be snow and wind. Right now, the best chances for snow appear to be in the mountains and northern El Paso County across the Palmer Divide. It will be a sharp cutoff to the areas which receive snow in El Paso County and the areas that will have downsloping northerly winds overnight. Expect snow to accumulate in Monument, but then taper off quickly across the north side of Colorado Springs. Downslope winds will limit the potential for snow in southern El Paso County and in Pueblo. Models bring some wrap around precipitation into the far eastern plains later Sunday night into early Monday. Strong northerly winds develop across the I-25 corridor Sunday night. Areas that do see snow will also have poor visibility at times in blowing snow. Current forecast has northerly winds of 25 to 35 knots with gusts to 45 knots from 03z to 12z Monday. Strongest winds shift east and gradually weaken Monday as the system moves into southern Missouri. Could be a blustery and cold commute Monday morning with some commuters facing snow and ice over the Palmer Divide. Have not posted any winter highlights yet, snow amounts of 2 to 5 inches currently in the forecast, but travel impacts are expected for the northern portion of the area. Models continue to show a weak embedded wave moving through the central mountains Monday afternoon with a few snow showers possible at the higher elevations. Temperatures on Monday will be generally below seasonal averages, in the mid 40s to mid 50s across the lower elevations and in the 20s and 30s across the higher terrain. Expect warmer and drier conditions to return to southern Colorado by midweek. Increasing chances for snow showers across the Continental Divide Thursday and Friday, as more Pacific energy moves across the West Coast and into the Rockies. Fire weather conditions may be a concern for the southeast plains Thursday into Friday with increasing westerly winds, warm temperatures, and low humidities expected. Stark && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM MDT Sat Mar 17 2018 VFR conditions should continue over the KALS...KCOS and KPUB taf sites into Sunday afternoon with aviation conditions then deteriorating from later Sunday afternoon into Sunday night as a storm system moves across southern Colorado. In addition, gusty winds exceeding 35 knots, especially at KPUB are anticipated during from later Sunday afternoon into Sunday night. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Sunday to 6 AM MDT Monday for COZ068. Winter Weather Advisory from 9 AM Sunday to 9 AM MDT Monday for COZ058-060. &&
Hazardous weather outlook, Mar 17, 7:48 PM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 748 PM MDT Sat Mar 17 2018 COZ058>089-093>099-190200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 748 PM MDT Sat Mar 17 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Clouds will lower and thicken along the Continental Divide tonight with snow showers developing toward morning. Gusty winds and spotty snow accumulations generally less than an inch is anticipated by sunrise. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow is expected to increase in coverage and intensity across the Continental Divide Sunday morning and afternoon, with snow continuing into Sunday night before diminishing by early Monday morning. Snow accumulations of 4 to 8 inches, with locally higher amounts up to a foot, can be expected across the Southwest and Central Mountains by early Monday morning. In addition, gusty westerly winds will cause hazardous travel across the higher mountain passes through Sunday night in areas of blowing and drifting snow. Rain and snow showers will spread across the high mountain valleys through the Eastern Mountains Sunday afternoon, with rain and snow showers continuing across the far southeast Plains Sunday night. Snow accumulations of 3 to 6 inches will be possible across the higher terrain and along the Palmer Divide by early Monday morning, with local accumulations of a few inches possible across the rest of the area. In addition to the showers, gusty north to northwest winds of 25 to 45 mph are expected to develop across the I-25 Corridor late Sunday afternoon, with the strong winds spreading south and east across all of the Southeast Plains through Sunday night. These strong winds will create hazardous travel conditions across portions of the Southeast Plains, especially for travelers across the Palmer Divide Sunday night, with areas of blowing and drifting snow. Another round of generally light accumulating snow will be possible across the Continental Divide later Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight.
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.